Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 22, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 27, 2004, 8:30 PM CDT for 4 counties in Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 8:30 PM CDT (01:30 UTC)
- Expired
- May 27, 2004, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Edwards County, IL, Jefferson County, IL, Wabash County, IL, Wayne County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 9:30 PM CDT | FLASH FLOOD | 2 W Fairfield, IL | PORTIONS OF BOYLESTON ROAD...WEST OF FAIRFIELD... UNDER WATER. |
| May 27, 9:45 PM CDT | FLASH FLOOD | Samsville, IL | ILLINOIS STATE ROUTE 130 WAS FLOODED. NUMEROUS CULVERTS WASHED OUT ON COUNTY ROADS IN THE NORTHERN PART OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 280130
FFWPAH
ILC047-081-185-191-280430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT THU MAY 27 2004
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS
EDWARDS COUNTY IN SOUTHEAST ILLINOIS
WABASH COUNTY IN SOUTHEAST ILLINOIS
JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 1130 PM CDT
* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING INTO THE
WARNED AREA. THIS AREA HAS RECEIVED COPIOUS AMOUNTS OF RAIN OVER
THE PAST FEW DAYS...AND ANY ADDITIONAL PRECIPITATION WILL ONLY
AGGRAVATE THE SITUATION. AN ADDITIONAL ONE TO THREE INCHES OF RAIN
IS POSSIBLE THROUGH 1130 PM.
* LOCATIONS IMPACTED INCLUDE
ALBION...BLUFORD...BONNIE...CISNE...DIX...FAIRFIELD...GOLDEN
GATE...INA...JEFFERSONVILLE...KEENES...MOUNT VERNON...
ORCHARDVILLE...SIMS...WALTONVILLE...WAYNE CITY...WEST SALEM AND
WOODLAWN.
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3857 8770 3825 8800 3827 8870 3813 8871
3814 8914 3846 8915 3847 8869 3861 8870
$$
RJP1 follow-up statement
000 WGUS73 KPAH 280256 FFSPAH ILC047-081-185-191-280445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 955 PM CDT THU MAY 27 2004 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JEFFERSON...WAYNE... EDWARDS...AND WABASH COUNTIES IN ILLINOIS UNTIL 1130 PM CDT... AT 955 PM CDT...DOPPLER RADAR SHOWED THE HEAVIEST PRECIPITATION HAD SHIFTED SOUTH OF THE WARNED AREA. HOWEVER...ADDITIONAL MODERATE RAINS MOVING ACROSS THE WARNED AREA COULD PRODUCE AN ADDITIONAL ONE QUARTER TO ONE HALF INCH OF RAIN THROUGH 1130 PM. THIS IS IN ADDITION TO THE ONE TO TWO INCHES OF RAIN THAT HAS ALREADY FALLEN...ESPECIALLY NORTH OF A FAIRFIELD TO MOUNT CARMEL ILLINOIS LINE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ RJP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:14 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 27, 4:14 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 414 PM CDT THU MAY 27 2004 .DISCUSSION... RUNNING WAY BEHIND THIS AFTERNOON...SO WILL BE BRIEF. MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE THE POTENTIAL FOR CONVECTION...HEAVY RAIN...AND SEVERE WEATHER THROUGH THE HOLIDAY WEEKEND. NUMEROUS SEVERE THNUNDERSTORM WATCHES ARE POSTED TO OUR NORTH THIS AFTERNOON. THE SURFACE COLD FRONT WILL GRADUALLY PUSH SOUTHEAST TOWARD THE AREA...PUSHING THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL SOUTHEAST INTO THE QUAD STATE THIS EVENING. STRONG LOW LEVEL WARM...MOIST ADVECTION AHEAD OF THE BOUNDARY WILL LEAD TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE QUAD STATE...ESPECIALLY TO THE EAST OF THE MISSISSIPPI RIVER. WEST OF THE MISSISSIPPI...A VERY STRONG CAPPING INVERSION MAY HOLD OFF PRECIPITATION THERE. IT APPEARS THAT THE WHOLE GAMUT OF SEVERE WEATHER WILL BE POSSIBLE...EVEN TORNADOS IF THE OLD OUTFLOW BOUNDARY TO OUR IMMEDIATE NORTH SAGS INTO THE REGION. THE ETA AND GFS ARE NOT IN AGREEMENT IN HOW FAR SOUTH THE ACTIVITY WILL MAKE IT OVERNIGHT. HOWEVER...ANY SIGNIFICANT PRECIPITATION SHOULD BE DONE BY SUNRISE FRIDAY...MORE LIKE THE 18Z ETA. WILL END PRECIPITATION BY 18Z FRIDAY. THE CURRENT FLOOD WATCH WHICH HAS THE SITUATION WELL IN HAND...HAS ALREADY BEEN FRESHENED UP...BUT NO CHANGES NECESSARY. FRIDAY LOOKS TO BE DRY...WITH THE ACTIVE BOUNDARY TO OUR NORTH. HOWEVER...FRIDAY NIGHT AND SATURDAY...THE MOISTURE WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI. THE MODELS HAVE BEEN PERIODICALLY INDICATING CONVECTION ACROSS THE AREA FRIDAY NIGHT AND SATURDAY WITH RETURNING MOISTURE. DECIDED TO HOLD OFF UNTIL SATURDAY BEFORE REINTRODUCING PRECIPITATION...AND THEN ONLY IN SOUTHEAST MISSOURI. WILL THEN SPREAD THE CHANCE POPS OVER THE ENTIRE AREA ON SATURDAY NIGHT AND SUNDAY...AS THE MOISTURE RECOVERS OVER THE ENTIRE QUAD STATE. A MAJOR COLD FRONT WILL BRING AN END TO THIS LONG RUN OF WET WEATHER SUNDAY NIGHT AND EARLY MONDAY. UNFORTUNATELY...THAT WILL MEAN A CHANCE OF SIGINIFICANT SEVERE WEATHER. WILL GO WITH GOOD CHANCE POPS ON SUNDAY NIGHT...BUT WILL NOT GET TO CARRIED AWAY AT THIS TIME. WILL LEAVE SLIGHT CHANCE POPS OVER THE ENTIRE AREA ON MONDAY...BEFORE SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION. THE REMAINDER OF THE FORECAST WILL REMAIN DRY THROUGH NEXT WEEK. GENERALLY FOLLOWED THE NCEP ENSEMBLE MEANS PER HPC GUIDANCE IN THE EXTENDED. AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY FOLLOWED CONSENSUS FOR LOWS TONIGHT AND FRIDAY NIGHT. HOWEVER...GENERALLY WENT WITH THE WARMER CHOICES FOR HIGHS FRIDAY AND SATURDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...FLOOD WATCH UNTIL 6AM FRIDAY. MO...FLOOD WATCH UNTIL 6AM FRIDAY. IL...FLOOD WATCH UNTIL 6AM FRIDAY. IN...FLOOD WATCH UNTIL 6AM FRIDAY. && DRS
Hazardous weather outlook, May 27, 4:32 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 432 PM CDT THU MAY 27 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-281000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 450 PM CDT THU MAY 27 2004 ...MODERATE RISK FOR SEVERE THUNDERSTORMS TONIGHT OVER MUCH OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS... ...FLOOD WATCH UNTIL 600 AM FRIDAY FOR THE ENTIRE QUAD STATE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT NORTH AND WEST OF A LINE FROM VAN BUREN MISSOURI...TO CHARLESTON MISSOURI...TO MOUNT CARMEL ILLINOIS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT AN ISOLATED DAMAGING WIND EVENT OR TORNADO CAN NOT BE RULED OUT. THE SEVERE WEATHER THREAT WILL BE MAXIMIZED DURING THE EVENING HOURS...AND WILL TAPER OFF AS THE STORMS MOVE SOUTHEAST INTO THE SLIGHT RISK AREA LATE THIS EVENING AND OVERNIGHT. HEAVY RAINFALL ALSO REMAINS A CONCERN TONIGHT AS ABUNDANT MOISTURE EXISTS OVER THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT...SOME OF THEM WITH VERY HEAVY RAINFALL. PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH SUNDAY NIGHT...ISOLATED SEVERE STORMS WILL BE POSSIBLE SATURDAY. THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT EXISTS FOR LATE SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED TONIGHT...AND MAY BE NEEDED AGAIN SATURDAY AND SUNDAY. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE PERIOD. ANY REPORTS OF FLOODING OR HEAVY RAINFALL WOULD ALSO BE APPRECIATED. DRS
In the hours before
Local storm report, May 27, 5:46 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0533 PM TORNADO 10 ESE PETERSBURG 38.44N 87.11W
05/27/2004 PIKE IN TRAINED SPOTTER
FUNNEL CLOUD BRIEFLY TOUCHED DOWN IN A FIELD AND WENT
BACK UP QUICKLY JUST SOUTH OF OTWELL...NEAR THE
INTERSECTION OF S.R. 56 AND C.R. 725.
&&
WIELGOSSpecial weather statement, May 27, 8:15 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 815 PM CDT THU MAY 27 2004 ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-280230- DAVIESS KY-EDWARDS IL-FRANKLIN IL-GALLATIN IL-GIBSON IN-HAMILTON IL- HENDERSON KY-JACKSON IL-JEFFERSON IL-PERRY IL-PERRY MO-PIKE IN- POSEY IN-SALINE IL-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH IL- WARRICK IN-WAYNE IL-WHITE IL-WILLIAMSON IL- 815 PM CDT (815 PM EST) THU MAY 27 2004 ...STRONG GUSTY WINDS TO 50 MPH AND HAIL POSSIBLE AS LINE OF STORMS MOVES IN... AT 811 PM...RADAR SHOWED A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THIS LINE OF STORMS MAY PACK HIGH WINDS AND DAMAGING HAIL AS STORMS BECOME SEVERE. THE LINE ITSELF WILL GENERALLY FEATURE 50 MPH WIND GUSTS... SMALL HAIL...HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING AS IT APPROACHES THE INTERSTATE 64 CORRIDOR THROUGH 930 PM. COMMUNTIES FROM TAMAROA ILLINOIS...TO MOUNT VERNON...TO GRAYVILLE...TO OAKLAND CITY INDIANA WILL BE FIRST TO BE AFFECTED BY THIS DANGEROUS LINE OF STORMS. A TORNADO WATCH IS IN EFFECT. THIS MEANS STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS OR TORNADOES POSSIBLE. SEEK SAFE SHELTER IMMEDIATELY IF A STORM THREATENS YOUR AREA.
Local storm report, May 27, 8:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 4 N WOODLAWN 38.39N 89.04W
05/27/2004 0.88 INCH JEFFERSON IL TRAINED SPOTTER
&&
WIELGOSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:57 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 63 min |
| May 27, 8:19 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 26 min |
| May 27, 8:29 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson, Perry | 46 min |
| May 27, 8:40 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash | 65 min |
| May 27, 9:00 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Hamilton | 45 min |
| May 27, 9:24 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Saline, Williamson | 51 min |
| May 27, 9:34 PM CDT | Severe Thunderstorm Warning | PAH | Union | 56 min |
| May 27, 9:38 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, White | 52 min |
| May 27, 9:46 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope | 44 min |
| May 27, 10:05 PM CDT | Severe Thunderstorm Warning | PAH | Hardin | 55 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.